Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 85, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 14, 2023, 3:38 AM EDT. It took effect at Sep 14, 2023, 5:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2023, 3:38 AM EDT (07:38 UTC)
- In effect from
- Sep 14, 2023, 5:00 AM EDT
- Expired
- Sep 14, 2023, 1:22 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
281 WHUS71 KBUF 140738 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 338 AM EDT Thu Sep 14 2023 LOZ043-044-141800- /O.NEW.KBUF.SC.Y.0085.230914T0900Z-230914T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 338 AM EDT Thu Sep 14 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
187 WHUS71 KBUF 141351 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 951 AM EDT Thu Sep 14 2023 LOZ043-044-141800- /O.CON.KBUF.SC.Y.0085.000000T0000Z-230914T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 951 AM EDT Thu Sep 14 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
432 WHUS71 KBUF 141722 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 122 PM EDT Thu Sep 14 2023 LOZ043-044-141830- /O.CAN.KBUF.SC.Y.0085.000000T0000Z-230914T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 122 PM EDT Thu Sep 14 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside this afternoon. $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 14, 2:27 AM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 14, 2:27 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 227 AM EDT Thu Sep 14 2023 .SYNOPSIS... A much cooler airmass will produce a few lake effect rain showers east of Lake Erie and Lake Ontario at times this morning. Outside of lake effect areas, it will be mainly dry and cool. High pressure will then build into the eastern Great Lakes and support a stretch of dry weather through most of the weekend with cool nights and warm afternoons. && .NEAR TERM /THROUGH TONIGHT/... Early this morning, despite H85 temps +5c with delta t/s 15c, all that is occurring is scattered to broken lake clouds east and southeast of Lake Erie and Lake Ontario. This is likely due to the overall dry airmass that is overhead. Mid-level trough with an increase of low-level moisture arrives by daybreak and this along with low-level convergence sharpening by this time should be enough to result in a 3-6 hr period of scattered showers especially se of Lake Ontario into Wayne, Cayuga and Oswego counties. Daytime mixing and increasing stabilization over land will decrease and end any showers early this afternoon, though cu and stratocu will remain a bit longer. Seasonably cool day with highs in the 60s and probably not reaching 60 Tug Hill and Adirondacks foothills east of Lake Ontario. Tonight will be chilly as high pressure builds overhead with dry airmass as PWATs tumble to less than 0.5 inch. Light winds will further enhance radiational cooling. Typical cold spots will see temps drop into the mid-upper 30s. The going forecast is in good shape, tilted toward the lower end of guidance. MET and MAV guidance for BFD (Bradford PA) is 36, also right in line with our forecast. Based on cooler guidance east of Lake Ontario, did lower mins there. Likely will see fog for Southern Tier river valleys and also along the Black River. Could also be some very patchy frost over Catt and Allegany counties. Temps elsewhere will mainly be in the 40s to lower 50s, warmest along the lakeshores. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... During this period Hurricane Lee will track northward to Maine and Atlantic Canada while undergoing extratropical transition...while the next upper-level trough digs from central Canada southeastward to the western and central Great Lakes. In between these two systems our region will lie under a pronounced swath of compensating deep- layer ridging and subsidence...thereby guaranteeing us fair dry weather throughout this time frame. Skies will also be mostly sunny/mainly clear across the bulk of the area through the day Saturday...save for some thin high cirrus from Lee that will slide across the North Country and far eastern Finger Lakes Friday night and Saturday...and some patchy fog development across the Southern Tier Friday night and early Saturday. As we push through Saturday night some high and mid-level clouds will then begin to spread across the area from west to east out ahead of the approaching upper level trough...though conditions will remain dry. With respect to temperatures...slow but steady day-to-day warming of our airmass will push 850 mb temps to between +7C and +9C Friday... and then up to the +9C to +11C range Saturday. At the surface this will translate into highs mostly reaching the mid 60s to around 70 Friday and the upper 60s to lower 70s Saturday...with the latter right around normal for mid-September. In between...mainly clear skies and light winds will allow for one more chilly night Friday night...when lows will again range from the upper 30s/lower 40s across interior portions of the Southern Tier to the mid to upper 40s in most other locations. Saturday night will then not be as cool due to the expected increase in cloud cover...which will allow overnight mins to range from the mid to upper 40s across the interior of the Southern Tier/North Country to the lower to mid 50s across the lake plains. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On Sunday the ridging that graced our region with fine mid-September weather the preceding couple of days will weaken and slide east across New England as the Great Lakes upper level trough overspreads our region aloft...and an attendant weak surface low/trough develops just to our west across southern Ontario. The latter features will drive a continued west-to-east increase in cloud cover across our area through the day...though with the best forcing and moisture remaining mostly to our west any associated shower activity should remain fairly scattered and largely confined to far western New York Sunday afternoon. Sunday night and Monday the axis of the upper level trough and its attendant surface reflection will gradually pivot across our area from west to east...and in the process will bring our next round of showers. With 850 temps slowly falling back to the +6C to +8C range during this period...some embedded areas of lake effect/lake enhanced activity will also be possible during this time frame. The showers will then gradually wind down from west to east later Monday and Monday night as the upper trough departs and expansive surface high pressure/drier air builds into the region from the Ohio Valley and central Great Lakes. While our region will still be under the influence of weaker/broader troughing aloft from Tuesday into the first part of Wednesday...it currently appears that the above surface ridge should help to keep fair dry weather intact across our area as it very slowly drifts east to eastern New York and New England. Regarding temperatures...slightly above normal highs largely in the lower to mid 70s Sunday will temporarily pull back to a little below average with the passage of the aforementioned system on Monday... before recovering back to a bit above normal again by the end of the period. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... Lake effect clouds with bases MVFR to lower VFR will persist east and southeast of Lake Erie and Lake Ontario. A few showers will form toward daybreak, especially southeast of Lake Ontario though it appears they will remain east of KROC. Otherwise, expect scattered VFR cu and stratocu clearing out mid to late afternoon as high pressure and dry air builds across. Tonight will feature VFR conditions with mostly clear skies. The only exception will be patchy fog with local IFR in the river valleys of the Southern Tier which could impact KJHW and possibly also near the Black River Valley, including at KART. Outlook... Friday and Saturday...VFR. Sunday...Mainly VFR with a chance of showers late. Sunday night and Monday...MVFR with a chance of showers. && .MARINE... Northwest winds look to freshen enough that a Small Craft Advisory will likely be needed much of the day along the south shore of Lake Ontario. Lighter winds will occur on Lake Erie. Winds will diminish late this afternoon into early evening for all areas. Light winds are then expected Friday as high pressure builds into the eastern Great Lakes. Cooler air aloft will produce favorable conditions for waterspouts on both lakes at times through Thursday morning. Waterspouts are most likely near bands of lake effect showers where low level convergence is maximized. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...JLA SHORT TERM...JJR LONG TERM...JJR AVIATION...JLA MARINE...Hitchcock/JLA
Hazardous weather outlook, Sep 13, 4:46 AM EDT, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 446 AM EDT Wed Sep 13 2023 NYZ001>008-010>014-019>021-085-140900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 446 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on Lake Erie and Lake Ontario today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts are possible on Lake Erie and Lake Ontario Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.